Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Apr 2, 2024, 8:35 AM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 8:35 AM EDT (12:35 UTC)
- Expired
- Apr 2, 2024, 4:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 6:05 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 2, 6:05 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA Issued by National Weather Service Charleston WV 605 AM EDT Tue Apr 2 2024 .SYNOPSIS... There is an increased chance for severe thunderstorms tomorrow evening with a strong low pressure system. The threat for heavy rainfall also continues for the next 24 hours with multiple rounds of heavy rain possible. Cooler air returns late in the week. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and thunderstorms continue overnight, with increasing flood potential during the early-morning commute ----------------------------------------------------------------- 600am Update: No changes currently needed to the forecast. Radar trends indicate a brief reprieve in shower activity is underway as overnight rainfall is now pressing eastward. Upstream in western Ohio is where the next batch of showers and storms is progged to arrive to our western flank here in the next few hours. A few river flood warnings were issued in Ohio this morning to account for impending rises into minor flood. Quick update to PoPs and QPF late this evening to reflect ongoing trends, otherwise, the forecast looks to be in good shape. Previous discussion... The threat for heavy rainfall increases early morning Tuesday as a stationary boundary, currently south of I-70, progresses north. The Flood Watch was expanded farther north this afternoon due to recent rainfall early this morning (0.75" to 1.0" measured) for counties that were not previously in the Watch (the watch now includes areas south of a line from Pittsburgh PA to New Philadelphia OH). Although there was no flooding this morning in these newly added counties, an additional 1 to 2 inches can occur with robust convection and/or training showers early Tuesday morning. Worst case scenario would be that a narrow axis of 3 to 4 inches of rain accumulates along the frontal boundary as it migrates northward slowly. && .SHORT TERM /WEDNESDAY/... KEY MESSAGES: - - Large adjustment to the severe weather outlook was made for Tuesday in collaboration with our neighboring offices and the Storm Prediction Center - A rare Moderate Risk was issued for eastern Ohio and an Enhanced Risk was issued expanded into western PA (including Pittsburgh, PA). Tornadoes, large hail, damaging wind gusts, and heavy rainfall are expected - The peak period for severe storms is from 2pm to 11pm Tuesday ----------------------------------------------------------------- A major shift has been made to the convective outlook for Tuesday afternoon/evening in collaboration with neighboring WFOs and the Storm Prediction Center. A rare Moderate Risk has been added to eastern OH and Enhanced Risk was added for western PA (including much of Allegheny County PA) for the threat for tornadoes, large hail, and damaging wind gusts. What has prompted this adjustment is the potential for recovery in the wake of early-morning showers/storms in eastern OH. As a warm front lifts north towards Erie, a surge of low-lvl moisture will increase CAPE within a highly sheared environment. This combination will favor supercells within the warm sector as a strong low advances into the Ohio River Valley from the west. After 2pm, the joint probability of 40kt of 0-6km shear and 1000 J/kg of surface-based CAPE increases to 80-90% (especially for eastern OH). The probability significantly drops off northeast of Pittsburgh, where models suggest cloud coverage will remain and buoyancy will be limited. The probability of severe storms could increase farther east and north from the current most-likely outlook area if sufficient heating and moisture advance into west-central PA beyond where currently expected. A special RAOB will likely be launched Tuesday afternoon at PIT to get a sense of atmospheric changes in the wake of morning showers. Overall summary: confidence is high that strong wind shear will be available to organize storms. Destabilization in the wake of the morning showers/storms will be the potential limiting factor in storm severity Tuesday afternoon. The probability of severe weather decreases after midnight Wednesday after passage of a cold front. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... KEY MESSAGES: - Colder and windy for the second half of the week with rain and snow showers - The probability of 2-3 inches of snow is high (between 60-90%) for eastern Tucker County Thursday into Friday. A Winter Weather Advisory may need to be issued ------------------------------------------------------------------- The front should cross the area by early Wednesday morning as the parent shortwave trough closes into an upper low across the Lower Great Lakes and Upper Ohio Valley region. Rain and snow showers are expected through at least Thursday as model ensembles indicate the low will persist across the region. A prolong period of snow along the ridges Thursday night into Friday may lead to accumulating snow for areas exceeding 3kft in elevation. The probability of 2 inches in eastern Tucker County is currently 90%; the probability of 4 inches is 60%. A Winter Weather Advisory may be issued in a later forecast period. The upper low should exit the region Friday, with dry weather returning as high pressure settles in for Saturday. && .AVIATION /10Z TUESDAY THROUGH SATURDAY/... Showers and thunuderstorms will continue this morning as a surface wave tracks along a stationary front across the Upper Ohio Valley region. MVFR to occasional IFR conditions are expected. The surface boundary will lift north as a warm front today, with some improvement to MVFR through the day. Areas near FKL-DUJ will likely not see much improvement as the front may not be pulled that far northward. Additional showers and thunderstorms with IFR restrictions are likely by late afternoon in advance of a cold front. Some of these storms could be severe. Showers will linger tonight as the forward progress of the front slows, as the surface low deepens across the lower Great Lakes region. IFR is expected after FROPA, and this should continue through Wednesday morning. Outlook... Restrictions, gusty winds, and rain and snow showers are likely through Friday, under an upper low. VFR returns Sat under high pressure.&& .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Apr 1, 4:45 PM EDT, 15 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 445 PM EDT Mon Apr 1 2024 PAZ007>009-015-016-022045- Mercer-Venango-Forest-Clarion-Jefferson PA- 445 PM EDT Mon Apr 1 2024 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Several rounds of rain through Tuesday could result in localized areas of flooding Tuesday. A severe weather risk increases Tuesday afternoon through the late Tuesday night. Tornadoes, large hail, and damaging wind gusts are expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ041-PAZ013-014-020-022-077-078-022045- Columbiana-Lawrence-Butler-Beaver-Armstrong-Indiana- Higher Elevations of Indiana- 445 PM EDT Mon Apr 1 2024 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated flooding could occur tomorrow with the passage of the warm front in the early morning hours. A severe weather risk increases Tuesday afternoon through the late Tuesday night. Tornadoes, large hail, and damaging wind gusts are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004- 012-021-509>513-022045- Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum- Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 445 PM EDT Mon Apr 1 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated flooding could occur tomorrow with the passage of the warm front in the early morning hours. A severe weather risk increases Tuesday afternoon through the late Tuesday night. Tornadoes, large hail, and damaging wind gusts are expected. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ514-022045- Eastern Tucker- 445 PM EDT Mon Apr 1 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated flooding could occur tomorrow with the passage of the warm front in the early morning hours. A severe weather risk increases Tuesday afternoon through the late Tuesday night. Tornadoes, large hail, and damaging wind gusts are expected. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A Winter Weather Advisory may need to be issued for accumulating snow Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SKH
In the hours before
Local storm report, Apr 2, 6:08 AM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
608 AM EDT Tue Apr 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM Rain 1 E Day 41.18N 79.24W
04/02/2024 M1.07 inch Clarion PA Trained Spotter
24 hour rainfall total
&&
Event Number PBZ2402036
FLHSpecial weather statement, Apr 2, 7:41 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 AM EDT Tue Apr 2 2024
OHZ048-057-021230-
Coshocton OH-Muskingum OH-
741 AM EDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COSHOCTON AND MUSKINGUM
COUNTIES THROUGH 830 AM EDT...
At 741 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Utica to 7 miles southwest
of Lancaster. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Zanesville, Coshocton, New Concord, West Lafayette, South Zanesville,
North Zanesville, Dresden, Frazeysburg, Philo, Pleasant Grove,
Conesville, Gratiot, Fultonham, Plainfield, Norwich, Ruraldale,
Chandlersville, Bridgeville, Otsego, and Cannelville.
This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
145 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4024 8220
4028 8219 4030 8162 4022 8162 4022 8167
4015 8167 4015 8172 3993 8173 3993 8169
3976 8170 3977 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 1141Z 261DEG 42KT 4016 8237 3963 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TCLocal storm report, Apr 2, 8:12 AM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
812 AM EDT Tue Apr 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM Flood Senecaville 39.93N 81.46W
04/02/2024 Guernsey OH Co-Op Observer
Report of flooded roads in Senecaville. 2.58 inch of
rain between yesterday and today.
&&
Event Number PBZ2402038
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:41 AM EDT | Special Weather Statement | PBZ | Allegheny | 34 min |
| Apr 2, 9:57 AM EDT | River Flood Warning | PBZ | Indiana, Westmoreland | 42 hr |
| Apr 2, 9:58 AM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Greene, Washington | 6 hr |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Beaver | 69 hr |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Allegheny, Westmoreland | 13 hr |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Beaver | 65 hr |
| Apr 2, 10:50 AM EDT | River Flood Warning | PBZ | Fayette | 47 hr |
| Apr 2, 10:54 AM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 6 hr |
| Apr 2, 11:05 AM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Butler | 9 hr |
| Apr 2, 11:33 AM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Jefferson | 3 hr |
| Apr 2, 11:41 AM EDT | Areal Flood Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 4 hr |
| Apr 2, 2:18 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 6 hr |
| Apr 2, 2:28 PM EDT | Areal Flood Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 6 hr |
| Apr 2, 5:14 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Westmoreland | 2 hr |
| Apr 2, 3:43 AM EDT | Areal Flood Advisory | PBZ | Brooke, Hancock, Marshall, Ohio | 4 hr |
| Apr 2, 7:49 AM EDT | Areal Flood Warning | PBZ | Brooke, Hancock, Ohio | 8 hr |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Brooke | 3 days |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Tyler, Wetzel | 3 days |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Marshall | 3 days |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Hancock | 69 hr |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Ohio | 3 days |
| Apr 2, 12:31 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 44 min |
| Apr 2, 3:52 PM EDT | Flash Flood Warning | PBZ | Brooke, Hancock, Marshall, Ohio, Wetzel | 10 hr |
| Apr 2, 4:27 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia, Wetzel | 2 hr |
| Apr 2, 4:51 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia, Preston, Tucker | 114 min |
| Apr 2, 5:13 PM EDT | River Flood Watch | PBZ | Marshall | 3 days |
| Apr 2, 5:13 PM EDT | River Flood Watch | PBZ | Ohio | 3 days |
| Apr 2, 5:14 AM EDT | River Flood Warning | PBZ | Tuscarawas | 11 days |
| Apr 2, 5:16 AM EDT | River Flood Warning | PBZ | Guernsey | 5 days |
| Apr 2, 5:17 AM EDT | River Flood Warning | PBZ | Coshocton | 11 days |
| Apr 2, 7:41 AM EDT | Special Weather Statement | PBZ | Muskingum | 49 min |
| Apr 2, 10:50 AM EDT | River Flood Watch | PBZ | Columbiana | 70 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.